It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Open to All Other Health Topics Message Board

  • Left side chest ache & GERD

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 07-14-2006, 12:30 AM   #1
    Jeff487
    Senior Member
    (male)
     
    Join Date: Apr 2006
    Posts: 106
    Jeff487 HB User
    Left side chest ache & GERD

    Hi,

    For the past 3-4 months I've been taking 300mg Ranitidine at night for GERD or whatever it was that I had. That seems to have helped, most of my initial symptoms have gone from way back. I recently ran out of tablets and went 1 day without one, and the following day I felt a kind of burning sensation in my chest *all* day long. Has anyone else experienced this, and what are the effects from coming off Ranitidine?

    Anyway, what I really want to know is the past 3 days I've had a dull ache in the left side of my chest. Can't really pinpoint it, but it's on the left side. It's there most of the day and hasn't gone away. I used to get it every so often in the past but it would go in a few hours or when I woke up the next day. I sometimes get palpitations, but I believe that maybe due to the recent hot weather we've been having. Also I take 10mg Citalopram(Celexa) each day for the last 2 months or so. I often carry shopping bags or a light-weight saddle bag, and I guess these can cause ache? It just doesn't feel like a muscle, and it usually doesn't last this long.

    Oh, I'm 21, very slightly underweight (cant gain weight atm) and eat healthily, don't drink or smoke. It doesn't get worse when I move, walk or do any kind of activity. I notice it less when being active, infact.

    Last edited by Jeff487; 07-14-2006 at 12:39 AM.

     
    Sponsors Lightbulb
       
    Old 07-19-2006, 03:03 AM   #2
    eamon1
    Newbie
    (male)
     
    eamon1's Avatar
     
    Join Date: Jul 2006
    Location: london
    Posts: 9
    eamon1 HB User
    Re: Left side chest ache & GERD

    Hi Pete, GORD or gastro-oesophageal reflux disease is a build up of stomach acid often causing a niggling burning sensation in your chest. Ranitidine is designed to block this build-up. Missing a dose or 2 and feeling a bit worse for wear just proves that you probably ought to continue taking it. As for your left sided chest pain.........as your only 21 and relatively healthy its highly unikely that its heart related although the palpitations could be a concern. Wondering if they are actually palpitations or just possibly muscular spasms. May be worth feeling your pulse when these are present to feel for missed beats. Note you are on citralopram.....anxiety could be playing a role on your symptoms. Overall think your chest pain is probably more muscular than anything as you barely notice it when active. Hope this is of help. Good luck.

     
    Old 07-19-2006, 05:08 AM   #3
    aswaer
    Senior Veteran
    (female)
     
    aswaer's Avatar
     
    Join Date: Sep 2005
    Posts: 564
    aswaer HB Useraswaer HB User
    Re: Left side chest ache & GERD

    Pete,

    Eamon 1 is wrong about a few things, but on the right track.

    Eamon 1 said:
    "Hi Pete, GORD or gastro-oesophageal reflux disease is a build up of stomach acid often causing a niggling burning sensation in your chest. Ranitidine is designed to block this build-up. "

    Pete, the condition is called GERD, not GORD. And it's short for gastroesophogeal reflux diseace. Around here, we call it acid reflux. Acid does not "build up" in your chest. The problem is actually a weak lower esophogeal spinchter - which is the area of pressure that controls food entering your stomach. When it weakens, it allow food back up your esophogous, and that food/stomach contents contains irritating acid.

    Most people experience acid reflux events every day, but they are very minor and the LES is considered to be functioning properly. However, in some people, the LES becomes much weaker, and these acid reflux events are more signficant, and lead to frequent bouts of "burning" or hearburn. When the acid gets really high and goes all the way up the esophogous, it can even cough chronic coughing.

    You are on a high dose of Ranitidine, which is part of the earlier generation of acid-reducers, called H-2 blockers. Ranitidine is the primary medication in drugs like Zantac and Pepcid and Tagament. Ranitidine is simply the generic name of that particular H-2 blocker.

    Ranitidine is most helpful for individuals who suffer occasional but significant heartburn.

    When a person begins getting the burning feeling every day, their condition is considered "chronic" meaning, long lasting. Sometimes it will go away if you lose weight, but as you are already underweight or thin, it probably won't away in your case. So you should plan on continuing to take the Ranitidine. If you run out and haven't gotten a prescription refilled yet, you can go down to the pharmacy and pick up some Zantac or Tagamet and take the equivalent of 300 mg. I think Zantac comes in 75 or 150 mg sizes, so you would take 2 or 4 of them to make it the equivalent of 300 mg. Zantac is pretty cheap, so you won't blow the bank by doing this.

    But H-2 blockers were the previous generation of acid-reducers. The current generation is called "PPIs", short for Proton-Pump Inhibitors. With 1 exception, they are all sold by prescription and are very expensive. They are expensive, but are extremely effective and most people with chronic GERD and on them as insurance pays for them. Should the ranitidine not continue to provide you with enough symptom relief, then you would consider a PPI.

    They are sold under the names:
    Nexium
    Prilosec (BRAND) not OTC
    Prevacid
    Aciphex
    Protonix
    Zegrid

    There is one PPI sold over the counter, called Prilosec OTC. Stay away from it, it is not real Prilosec and is made by a different company. There is noone on the Acid Reflux message board who has been helped by PRilosec OTC.

    So come visit the acid reflux board here at healthboards if you want some stimulating acid conversation.

     
    Old 07-20-2006, 02:09 AM   #4
    Jeff487
    Senior Member
    (male)
     
    Join Date: Apr 2006
    Posts: 106
    Jeff487 HB User
    Re: Left side chest ache & GERD

    I did make a post in the digestive section a few months back - You can check that out for more info. But the Ranitdine is doing just fine. I went on a PPI at first but had bad side effects, so I was put on Ranitidine instead. My only real concern is that I dont want to stay on Ranitdine! I've been on it for 3-4 months now, and I'm afraid it could affect my liver or something... Is it possible the hearburn I experienced after missing one dose is just a natural response from instantly coming off a high-dose, and after a week or so, it could relax or go away (the burning)?

    The papitations are rare and hardly noticable, and have only had them during this extreme heat. It's just one beat or two, and never more - And usually once or twice or day, or sometimes can go many days without one. The ache come and goes, it seems it could be muscle related as I'm always lifting things (that aren't heavy, but it's repeating the same thing..).... And it hasn't been there much lately.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    24yr old male, with very very faint feeling in left side of chest vishr Heart Disorders 3 10-16-2009 10:08 AM
    Pain on far left side of my chest Dark Stranger Pain Management 15 07-20-2008 11:37 AM
    Left Side of Body?? ***.. Kellir Acid Reflux / GERD 9 04-18-2008 04:01 PM
    Pains in upper left chest (right by the heart) chestpains1980 Heart Disorders 8 02-15-2008 01:04 AM
    Constant Left Side Ache - PLEASE HELP! Jeeber Neuromuscular Diseases 2 05-17-2007 01:48 AM
    GERD & Omeprazole + less common side effects? Mudiefeets Acid Reflux / GERD 6 08-11-2006 03:10 PM
    The lovely side effects of our steroid meds (GERD, PCOS, bone loss, etc, etc) IllinoisGirl Asthma 7 01-16-2006 12:25 PM
    left-side chest pain tsarina Heart Disorders 1 09-20-2005 06:34 AM
    Constant ache in left shoulder & left side of chest crazydiamond_36 Heart Disorders 0 02-19-2004 09:38 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:23 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!